Pulmonary microthrombi during left ventricular assist device implantation

Igor D. Gregoric, Vijaykumar Surendrakant Patel, Rajko Radovancevic, Arthur W. Bracey, Branislav Radovancevic, O. H. Frazier

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Critically ill heart failure patients undergoing left ventricular assist device implantation have alterations in their coagulation profiles; as a result, hemorrhagic complications during the postoperative period are the most common and serious problems during device support of these patients. The use ofaprotinin therapy is generally accepted for reducing bleeding after coronary artery bypass grafting procedures, heart transplantation, and insertion of a left ventricular assist device. We describe the case of a patient who had a suprasystemic increase in pulmonary artery pressure, caused by thromboembolic occlusion of the pulmonary arterioles after urgent implantation of a left ventricular assist device. The complications developed after the patient was weaned from cardiopulmonary bypass and heparinization was reversed with protamine. Although the thrombosis was successfully reversed with intraoperative administration of tissue plasminogen activator directly to the pulmonary artery, the patient died of massive hemorrhage 6 hours later. To our knowledge, the direct application of tissue plasminogen activator into the pulmonary artery in such a catastrophic situation has not been used elsewhere.

Original languageEnglish (US)
Pages (from-to)228-231
Number of pages4
JournalTexas Heart Institute Journal
Volume32
Issue number2
StatePublished - Jun 22 2005
Externally publishedYes

Fingerprint

Heart-Assist Devices
Lung
Pulmonary Artery
Tissue Plasminogen Activator
Hemorrhage
Protamines
Arterioles
Heart Transplantation
Cardiopulmonary Bypass
Postoperative Period
Critical Illness
Coronary Artery Bypass
Thrombosis
Heart Failure
Pressure
Equipment and Supplies

Keywords

  • Aprotinin/administration & dosage/adverse effects
  • Blood coagulation/drug effects
  • Blood loss, surgical/prevention and control
  • Heart failure, congestive
  • Heart-assist devices/adverse effects
  • Heparin
  • Postoperative complications/mortality

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Gregoric, I. D., Patel, V. S., Radovancevic, R., Bracey, A. W., Radovancevic, B., & Frazier, O. H. (2005). Pulmonary microthrombi during left ventricular assist device implantation. Texas Heart Institute Journal, 32(2), 228-231.

Pulmonary microthrombi during left ventricular assist device implantation. / Gregoric, Igor D.; Patel, Vijaykumar Surendrakant; Radovancevic, Rajko; Bracey, Arthur W.; Radovancevic, Branislav; Frazier, O. H.

In: Texas Heart Institute Journal, Vol. 32, No. 2, 22.06.2005, p. 228-231.

Research output: Contribution to journalArticle

Gregoric, ID, Patel, VS, Radovancevic, R, Bracey, AW, Radovancevic, B & Frazier, OH 2005, 'Pulmonary microthrombi during left ventricular assist device implantation', Texas Heart Institute Journal, vol. 32, no. 2, pp. 228-231.
Gregoric ID, Patel VS, Radovancevic R, Bracey AW, Radovancevic B, Frazier OH. Pulmonary microthrombi during left ventricular assist device implantation. Texas Heart Institute Journal. 2005 Jun 22;32(2):228-231.
Gregoric, Igor D. ; Patel, Vijaykumar Surendrakant ; Radovancevic, Rajko ; Bracey, Arthur W. ; Radovancevic, Branislav ; Frazier, O. H. / Pulmonary microthrombi during left ventricular assist device implantation. In: Texas Heart Institute Journal. 2005 ; Vol. 32, No. 2. pp. 228-231.
@article{32de64c6627141afadb6fe849df27275,
title = "Pulmonary microthrombi during left ventricular assist device implantation",
abstract = "Critically ill heart failure patients undergoing left ventricular assist device implantation have alterations in their coagulation profiles; as a result, hemorrhagic complications during the postoperative period are the most common and serious problems during device support of these patients. The use ofaprotinin therapy is generally accepted for reducing bleeding after coronary artery bypass grafting procedures, heart transplantation, and insertion of a left ventricular assist device. We describe the case of a patient who had a suprasystemic increase in pulmonary artery pressure, caused by thromboembolic occlusion of the pulmonary arterioles after urgent implantation of a left ventricular assist device. The complications developed after the patient was weaned from cardiopulmonary bypass and heparinization was reversed with protamine. Although the thrombosis was successfully reversed with intraoperative administration of tissue plasminogen activator directly to the pulmonary artery, the patient died of massive hemorrhage 6 hours later. To our knowledge, the direct application of tissue plasminogen activator into the pulmonary artery in such a catastrophic situation has not been used elsewhere.",
keywords = "Aprotinin/administration & dosage/adverse effects, Blood coagulation/drug effects, Blood loss, surgical/prevention and control, Heart failure, congestive, Heart-assist devices/adverse effects, Heparin, Postoperative complications/mortality",
author = "Gregoric, {Igor D.} and Patel, {Vijaykumar Surendrakant} and Rajko Radovancevic and Bracey, {Arthur W.} and Branislav Radovancevic and Frazier, {O. H.}",
year = "2005",
month = "6",
day = "22",
language = "English (US)",
volume = "32",
pages = "228--231",
journal = "Texas Heart Institute Journal",
issn = "0730-2347",
publisher = "Texas Heart Institute",
number = "2",

}

TY - JOUR

T1 - Pulmonary microthrombi during left ventricular assist device implantation

AU - Gregoric, Igor D.

AU - Patel, Vijaykumar Surendrakant

AU - Radovancevic, Rajko

AU - Bracey, Arthur W.

AU - Radovancevic, Branislav

AU - Frazier, O. H.

PY - 2005/6/22

Y1 - 2005/6/22

N2 - Critically ill heart failure patients undergoing left ventricular assist device implantation have alterations in their coagulation profiles; as a result, hemorrhagic complications during the postoperative period are the most common and serious problems during device support of these patients. The use ofaprotinin therapy is generally accepted for reducing bleeding after coronary artery bypass grafting procedures, heart transplantation, and insertion of a left ventricular assist device. We describe the case of a patient who had a suprasystemic increase in pulmonary artery pressure, caused by thromboembolic occlusion of the pulmonary arterioles after urgent implantation of a left ventricular assist device. The complications developed after the patient was weaned from cardiopulmonary bypass and heparinization was reversed with protamine. Although the thrombosis was successfully reversed with intraoperative administration of tissue plasminogen activator directly to the pulmonary artery, the patient died of massive hemorrhage 6 hours later. To our knowledge, the direct application of tissue plasminogen activator into the pulmonary artery in such a catastrophic situation has not been used elsewhere.

AB - Critically ill heart failure patients undergoing left ventricular assist device implantation have alterations in their coagulation profiles; as a result, hemorrhagic complications during the postoperative period are the most common and serious problems during device support of these patients. The use ofaprotinin therapy is generally accepted for reducing bleeding after coronary artery bypass grafting procedures, heart transplantation, and insertion of a left ventricular assist device. We describe the case of a patient who had a suprasystemic increase in pulmonary artery pressure, caused by thromboembolic occlusion of the pulmonary arterioles after urgent implantation of a left ventricular assist device. The complications developed after the patient was weaned from cardiopulmonary bypass and heparinization was reversed with protamine. Although the thrombosis was successfully reversed with intraoperative administration of tissue plasminogen activator directly to the pulmonary artery, the patient died of massive hemorrhage 6 hours later. To our knowledge, the direct application of tissue plasminogen activator into the pulmonary artery in such a catastrophic situation has not been used elsewhere.

KW - Aprotinin/administration & dosage/adverse effects

KW - Blood coagulation/drug effects

KW - Blood loss, surgical/prevention and control

KW - Heart failure, congestive

KW - Heart-assist devices/adverse effects

KW - Heparin

KW - Postoperative complications/mortality

UR - http://www.scopus.com/inward/record.url?scp=20444380006&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=20444380006&partnerID=8YFLogxK

M3 - Article

VL - 32

SP - 228

EP - 231

JO - Texas Heart Institute Journal

JF - Texas Heart Institute Journal

SN - 0730-2347

IS - 2

ER -